What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 28, 8:02 AM CST, 1 hour 12 minutes earlier.
Area forecast discussion, Jun 28, 8:02 AM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
902 AM CDT Thu Jun 28 2018
.UPDATE...
Issued at 902 AM CDT Thu Jun 28 2018
Cluster of strong to severe storms moving southeast of the kstl area
as of 14z will continue moving down the Mississippi Valley late this
morning. The atmosphere is starting out very unstable for this time
of day, with surface-based capes near 4000 j/kg. There is still some
capping of surface-based parcels, but that will likely be overcome
by strong diurnal heating. The corridor of strongest low-level
convergence is along a surface boundary that extended from near kmdh
to just northeast of kpah to near Madisonville. The activity is
likely to be focused along and west of the boundary. Although deep-
layer shear is not particularly strong, the magnitude of the
instability supports multi-cell storm clusters with locally strong
winds and hail. Per mesoscale discussion 916 from the SPC, Severe
Thunderstorm Watch issuance is possible as this activity continues
southeastward.
&&
.SHORT TERM...(Today through Saturday night)
Issued at 300 AM CDT Thu Jun 28 2018
The main concern with this forecast package is the potential for
thunderstorms today. Our attention then turns to the need for
headlines with oppressive heat and humidity forecast Friday into
the weekend. Overall forecast confidence is higher than average
given good model agreement. Converse to what one would expect,
confidence in the next 12 hours is lower due to uncertainty over
mesoscale influences on/by convection and impacts on temperatures
and resultant heat index values this afternoon.
As remnants of the upper low over the Great Lakes continue to pull
away from the area, a strong upper level ridge over the Plains is
forecast to shift east into the lower Ohio and middle Mississippi
Valleys as we head into the weekend. Strong subsidence beneath
this ridge should effectively cap off most convective currents
through much of the period beyond today. Any thunderstorm activity
is expected to remain isolated and confined to the heat of the
afternoon and early evening hours.
Until the ridge settles in however, the potential for showers and
thunderstorms will continue today as low level convergence
persists along a weak boundary oriented northwest to southeast in
close proximity to the Mississippi River. There remains some
concern for severe weather today as well. Several of the CAM
models that are part of the SPC HREF develop a complex of
thunderstorms over central Missouri early this morning and sweep
it southeast through the forecast area along the aforementioned
boundary during the morning hours. Initially, marginally severe
hail would be the greatest concern with these elevated storms.
However, rapid destabilization is forecast to occur through mid
morning, which could promote a damaging wind threat as the complex
of storms sweeps through.
As such, we have the highest precipitation probabilities in the
morning hours, generally across portions of southeast Missouri,
southern Illinois, and western Kentucky. Rain chances should
decrease markedly during the afternoon, but isolated thunderstorms
are not out of the question even during the afternoon and early
evening. Again, the forecast will likely need to be modified
through the morning to adapt to the convective evolution.
The morning storms are likely to have some impact on temperatures
and heat index values this afternoon. Right now, portions of
southeast Missouri, southern Illinois, and western Kentucky are
forecast to be close to Heat Advisory criteria this afternoon, but
our forecast is likely close to a worst-case scenario today given
collaboration constraints. As such, we plan to address the heat
today by continuing the Special Weather Statement from yesterday.
The heat really ramps up by Friday and Saturday with forecast highs
in the mid 90s and dew points in the mid to upper 70s. For this
reason, will go ahead and issue a Heat Advisory for the entire
forecast area both Friday and Saturday with high confidence of
exceeding advisory criteria (heat index of at least 105). Heat
index readings on Friday may even approach warning criteria (heat
index of at least 110), so will need to keep an eye on that in
later forecast packages.
.LONG TERM...(Sunday through Wednesday)
Issued at 300 AM CDT Thu Jun 28 2018
The long term forecast still appears consistent and straight
forward. We pick it up Sunday with the center of the H5 High having
shifted to the mid Atlantic seaboard. A weak front is approaching
the Great Lakes, driven by some energy in the upper level
westerlies. The mid Mississippi valley is between the two systems
with an open fetch from the Gulf, keeping high theta-e air pumping
in and all/across the entirety of the Mississippi river valley, even
northward to the front entering the Great Lakes.
The models resolve the synoptic features by moving the front into
the Lakes, as its parent Low sweeps well to the north thru the
Canadian interior. The pressure pattern responds by replacing the
disintegrating front with higher pressure, as another H5 center to
the southwest nudges into Missouri. This effectively pinches off the
southern end of the front, keeping it well enough to our north for
little effect on us.
The ensuing days yield an elongated zone of High pressure aloft,
extending across the mid Mississippi and offering the predominant
influence into the lower Ohio river valley pattern. The surface
reflection is a continuation of daily heat and humidity, with
generally 90-95 degree highs and dew points running into the mid
70s. This results in triple digit heat indices on the daily, with
numbers around the Advisory threshold of 105 Sunday thru Tuesday.
Model output qpf suggests a daily pop in this soupy, heat charged
atmosphere, with peak chances occurring on the daily during the
diurnally assisted heat of the day (pm/evening hours).
&&
.AVIATION...
Issued at 633 AM CDT Thu Jun 28 2018
VFR conditions should prevail over the next 24 hours. A complex
of thunderstorms over Missouri is forecast to move southeast
across portions of the region this morning into early afternoon.
The primary impact will be in the vicinity of the Mississippi
River Valley. Included a VCTS and TEMPO for thunder this morning
and early this afternoon at KCGI and KPAH. KEVV and KOWB should
stay dry outside of an isolated afternoon thunderstorm. Patchy
MVFR ceilings in the Evansville Tri-State area should lift to VFR
by mid morning. With a weak stationary front in the area, winds
will generally be light and variable today. A trend to light
southerly is expected by tonight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from 10 AM Friday to 8 PM CDT Saturday for
ILZ075>078-080>094.
MO...Heat Advisory from 10 AM Friday to 8 PM CDT Saturday for MOZ076-
086-087-100-107>112-114.
IN...Heat Advisory from 10 AM Friday to 8 PM CDT Saturday for INZ081-
082-085>088.
KY...Heat Advisory from 10 AM Friday to 8 PM CDT Saturday for
KYZ001>022.
&&
UPDATE...MY
SHORT TERM...RJP
LONG TERM...DH
AVIATION...RJPHazardous weather outlook, Jun 28, 3:23 AM CST, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
423 AM CDT Thu Jun 28 2018
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
423 AM CDT Thu Jun 28 2018
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Thunderstorms are forecast again today, especially in portions of
southeast Missouri, southern Illinois, and western Kentucky. The
best chance appears to exist from the morning through midday as a
complex of thunderstorms moves from northern and central Missouri
southeast through the region.
Early on, the primary thunderstorm concerns should be lightning,
locally heavy rain, and marginally severe hail. However, the
threat of damaging winds should increase through the morning and
possibly into early afternoon.
Through the remainder of the afternoon and into early evening,
isolated thunderstorms cannot be ruled out.
Heat index readings from 100 to 105 are forecast this afternoon,
particularly across much of southeast Missouri, southern Illinois,
and western Kentucky. Refer to the Special Weather Statement for
more details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The heat index will hit triple digits each afternoon, with peak
numbers of 105 to 110 projected Friday and Saturday, and as high
as 105 Sunday through Tuesday. Please refer to the Heat Advisory
for more details.
Daily thunderstorm chances will be mainly during the heat of the
afternoon and evening, with heavy rain and lightning as the primary
storm hazards. An isolated strong to severe storm cannot be ruled
out.
.SPOTTER INFORMATION STATEMENT...
Spotters should maintain alert status in case activation is needed
today.
RJP/DH
In the hours before
Local storm report, Jun 28, 8:46 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
946 AM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM TSTM WND GST JACKSON 37.38N 89.65W
06/28/2018 M50 MPH CAPE GIRARDEAU MO TRAINED SPOTTER
&&
SMITTYLocal storm report, Jun 28, 8:52 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
952 AM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM TSTM WND DMG 8 N MARBLE HILL 37.42N 89.98W
06/28/2018 BOLLINGER MO LAW ENFORCEMENT
TREE DOWN AND HAIL, SIZE OF HAIL UNKNOWN
&&
SMITTYLocal storm report, Jun 28, 9:02 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1002 AM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 AM TSTM WND GST CAPE GIRARDEAU 37.31N 89.55W
06/28/2018 E65 MPH CAPE GIRARDEAU MO TRAINED SPOTTER
WIND GUSTS ESTIMATED 60 TO 65 MPH.
&&
SMITTYLocal storm report, Jun 28, 9:05 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1005 AM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM TSTM WND DMG GORDONVILLE 37.31N 89.67W
06/28/2018 CAPE GIRARDEAU MO PUBLIC
LARGE TREE LIMBS DOWN. RECEIVED VIA SOCIAL MEDIA.
&&
SMITTYLocal storm report, Jun 28, 9:06 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1006 AM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM TSTM WND DMG CAPE GIRARDEAU 37.31N 89.55W
06/28/2018 CAPE GIRARDEAU MO PUBLIC
NUMEROUS TREES AND POWER LINES DOWN. REPORT RECEIVED VIA
SOCIAL MEDIA.
&&
SMITTYLocal storm report, Jun 28, 9:12 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1012 AM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 AM TSTM WND GST 1 NW SCOTT CITY 37.23N 89.54W
06/28/2018 M56 MPH SCOTT MO ASOS
MEASURED AT THE CAPE GIRARDEAU REGIONAL AIRPORT.
&&
SMITTY